Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 114, NWS North Platte, NE

July 6, 2017Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 6, 2017, 7:33 PM CDT for Frontier County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 7:33 PM CDT (00:33 UTC)
Expired
Jul 6, 2017, 8:15 PM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Frontier County, NE

The radar

The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
3414 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WUUS53 KLBF 070033
SVRLBF
NEC063-070115-
/O.NEW.KLBF.SV.W.0114.170707T0033Z-170707T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
733 PM CDT THU JUL 6 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Frontier County in southwestern Nebraska...

* Until 815 PM CDT

* At 733 PM CDT, a severe thunderstorm was located over Medicine
  Creek Reservoir State Recreation Area, or 19 miles southeast of
  Curtis, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Medicine Creek Reservoir State Recreation Area and Orafino. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4049 10037 4052 10027 4043 10009 4036 10009
      4035 10014 4035 10037
TIME...MOT...LOC 0033Z 332DEG 18KT 4042 10027 

HAIL...<.75IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
289 
WWUS53 KLBF 070052
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
752 PM CDT THU JUL 6 2017

NEC063-070115-
/O.CON.KLBF.SV.W.0114.000000T0000Z-170707T0115Z/
Frontier NE-
752 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN FRONTIER COUNTY...

At 752 PM CDT, a severe thunderstorm was located near Medicine Creek
Reservoir State Recreation Area, or 23 miles northeast of McCook,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Medicine Creek Reservoir State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4038 10032 4041 10023 4043 10009 4036 10009
      4035 10014 4035 10037
TIME...MOT...LOC 0052Z 332DEG 16KT 4035 10023 

HAIL...<.75IN
WIND...60MPH
 
$$

CDC
027 
WWUS53 KLBF 070106
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
806 PM CDT THU JUL 6 2017

NEC063-070115-
/O.EXP.KLBF.SV.W.0114.000000T0000Z-170707T0115Z/
Frontier NE-
806 PM CDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRONTIER COUNTY
WILL EXPIRE AT 815 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 4038 10032 4041 10023 4043 10009 4036 10009
      4035 10014 4035 10037
TIME...MOT...LOC 0105Z 332DEG 18KT 4029 10019 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:09 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 6, 6:09 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
609 PM CDT Thu Jul 6 2017

.SYNOPSIS...
Issued at 254 PM CDT Thu Jul 6 2017

High pressure aloft continued to dominate the weather
pattern across the western CONUS this morning with H5 hts. of 5980
meters noted at Grand Junction Colorado and at Flagstaff Arizona.
The high was anchored over the four corners with a ridging extending
north into western Canada. Upstream of the ridge, a closed low was
noted over the Gulf of Alaska. Downstream of the high and ridge, a
decent shortwave trough was noted over the lower Ohio valley. Well
north of this feature, closed low pressure was located over
Greenland with a trough extending swwd into northern portions of
Hudson Bay. Looking at WV imagery this afternoon, weak disturbances
were noted on the periphery of the high across the western CONUS.
The first wave was noted over northeastern Kansas and was
responsible for thunderstorms overnight in the eastern forecast
area. Elsewhere, weak shortwaves were noted in northern Wyoming,
southwestern Montana and southern California.  The Wyoming shortwave
has spread some high cloudiness across northern Nebraska this
afternoon. At the surface, a weak trough of low pressure extended
across northwestern portions of the forecast area. Winds on the back
side of this feature were east northeast, with westerly and
southwesterly winds south of this feature. Temperatures as of mid
afternoon ranged from 94 at Gordon, to 103 at Thedford.

&&

.UPDATE...
Issued at 506 PM CDT Thu Jul 6 2017

The RAP, HRRR and NAM are carrying the disturbance over the Big
Horns through Ncntl Neb late tonight and Friday. A new forecast is
in place for this event. POPs are capped at 40 percent because
recent model inconsistencies.

&&

.SHORT TERM...(This evening through Friday)
Issued at 254 PM CDT Thu Jul 6 2017

Tonight through Friday night: Thunderstorm chances
over the next will be the main forecast challenge in the short term.
For tonight: The shortwave, over sern Montana, will approach eastern
Wyoming early this evening leading to the development of
thunderstorms. H5 flow will remain northwesterly tonight and any
activity which does develop, will track into western and
southwestern portions of the forecast area. Deep layer shear this
evening is favorable for rotating thunderstorms, however, very
meager CAPE exists, so any storms which do develop will be elevated
with gusty winds and lightning being the main threats. With the very
dry conditions recently, as well as the expected elevated nature of
storms, will continue to mention a dry lightning threat in the HWO.
Overnight tonight, high pressure will build into the Dakotas,
forcing a weak back door cold front through the forecast area. On
Friday, the front will lie down from southeastern Wyoming into
western Kansas. Cooler temperatures will reside north of the front
with highs Friday in the mid to upper 80s. With the front south of
the area, easterly winds Friday, will allow low level moisture to
pool across western portions of the forecast area. Add in surface
heating and an approaching shortwave, the threat for thunderstorms
will increase late Friday afternoon into Friday night. Attm. with 40
KTS of bulk shear Friday evening and SB capes around 2000 J/KG,
there seems to be a better setup for severe storms over the setup
for tonight-particularly in the west.

.LONG TERM...(Friday night through Thursday)
Issued at 254 PM CDT Thu Jul 6 2017

Saturday through Sunday: Thunderstorms across western and
southern Nebraska Saturday night, will shift south into northern
and central Kansas Saturday. The front will remain anchored well
off to the south of the forecast area Saturday into Saturday
night, with the best low level moisture pooling INVOF the front in
central and southern Kansas. This will lead to mainly dry
conditions for the mid range period and will leave the forecast
dry attm. The front will wash out across Kansas Saturday night
with much warmer air pushing into the region for Sunday. After
highs in the upper 80s to around 90 for Saturday, highs will reach
the mid to upper 90s for Sunday.

Sunday night through Thursday: Upper level high pressure will
meander from the central Rockies, onto the central plains next week.
Hot temperatures are likely with most days seeing highs from the mid
90s to the lower 100s. Confidence in the temperature forecast is
high at this juncture as both the ECMWF and GFS mos guidance show
strong agreement with their forecast highs next week. Precipitation
chances remain meager during the period though as storms will be a
result of weak disturbances rotating around the northern periphery
of the high.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 609 PM CDT Thu Jul 6 2017

The RAP, HRRR and NAM are carrying the disturbance over the Big
Horns through Ncntl Neb late tonight and Friday. This should
result in an area of scattered to numerous thunderstorms affecting
Ncntl Neb from about 05z tonight through 15z-18z Friday.

The area of thunderstorms across Swrn Neb should exit the region
by 02z.

Otherwise VFR is expected overnight through Friday afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDC
SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, Jul 6, 6:17 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
617 PM CDT Thu Jul 6 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-072330-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
617 PM CDT Thu Jul 6 2017 /517 PM MDT Thu Jul 6 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong to briefly severe thunderstorms are possible
tonight across North Central Nebraska. The main threats will be
damaging thunderstorm winds and lightning caused grass fires.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Scattered strong to briefly severe thunderstorms will be possible
Friday and Friday night as well, mainly north of a line from
Merriman to Stapleton to North Platte.

The main threats with any storms that become severe would be
damaging winds, large hail and grass fires.

Beyond Friday night, the pattern will bring slight chances of
thunderstorms at times to western Nebraska through Tuesday,
mainly in the late afternoon and early evening. At this time the
threat for organized severe weather is low.

Hot temperatures will settle into western and north central
Nebraska next week with readings approaching 100 degrees Monday
through Thursday, west of highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 6, 4:18 PM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
418 PM CDT THU JUL 6 2017

NEZ058-069-070-062200-
Chase NE-Hayes NE-Perkins NE-
418 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERKINS...
NORTHEASTERN CHASE...SOUTHWESTERN LINCOLN AND CENTRAL HAYES COUNTIES
UNTIL 500 PM CDT/400 PM MDT/...

At 417 PM CDT/317 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Grant, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grant, Hayes Center and Hayes Center State Wildlife Management Area.

This includes Highway 61 between mile markers 48 and 68.

LAT...LON 4072 10189 4088 10178 4057 10084 4035 10098
      4035 10103
TIME...MOT...LOC 2117Z 277DEG 17KT 4081 10177

Taylor
Special weather statement, Jul 6, 4:56 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
456 PM CDT THU JUL 6 2017

NEZ058-059-069-070-062245-
Chase NE-Hayes NE-Perkins NE-Lincoln NE-
456 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERKINS...CHASE...
SOUTHWESTERN LINCOLN AND NORTHWESTERN HAYES COUNTIES UNTIL 545 PM
CDT/445 PM MDT/...

At 455 PM CDT/355 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Elsie to 6 miles
northwest of Imperial to 10 miles south of Pleasant Valley. Movement
was southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Imperial, Wauneta, Madrid, Elsie, Lamar, Enders, Enders Reservoir
State Recreation Area, Champion, Crete, Chase, Grainton, Center Dam
Campground, Wanamaker State Wildfire Management Area, Area A
Campground and Church Grove Campground.

This includes Highway 61 between mile markers 25 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Enders Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4067 10205 4074 10177 4099 10135 4062 10094
      4035 10139 4035 10205
TIME...MOT...LOC 2155Z 334DEG 17KT 4082 10134 4060 10169 4046 10212

Buttler
Special weather statement, Jul 6, 5:51 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
551 PM CDT THU JUL 6 2017

NEZ069>071-062345-
Chase NE-Frontier NE-Hayes NE-
551 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRONTIER...SOUTHERN
CHASE...AND HAYES COUNTIES UNTIL 645 PM CDT/545 PM MDT/...

At 548 PM CDT/448 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles south of Wellfleet
to near Palisade to 15 miles south of Lamar. Movement was south at 20
mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms. 1/4 to 3/4 of an inch of rainfall is expected with the
thunderstorms but lightning is occurring ahead of the rain and this
will spark grass fires.

Locations impacted include...
Imperial, Hayes Center, Wauneta, Enders, Enders Reservoir State
Recreation Area, Champion, Crete, Hamlet, Quick, Center Dam
Campground, Willow View Campground, Hayes Center State Wildlife
Management Area, Marengo, Area A Campground, Bluegill Haven
Campground, Red Willow Reservoir State Recreation Area and Church
Grove Campground.

This includes Highway 61 between mile markers 25 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4035 10205 4039 10205 4070 10118 4070 10103
      4062 10080 4036 10057
TIME...MOT...LOC 2248Z 337DEG 17KT 4059 10078 4040 10119 4035 10202

CDC
Special weather statement, Jul 6, 7:22 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
722 PM CDT THU JUL 6 2017

NEZ071-070115-
Frontier NE-
722 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRONTIER COUNTY
UNTIL 815 PM CDT...

At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stockville to near Medicine Creek
Reservoir State Recreation Area to 11 miles northwest of Indianola.
Movement was southeast at 20 mph.

1/2 inch of rainfall and wind gusts to 50 mph will be possible with
these storms. Isolated lightning strikes ahead of the rain may spark
a grass fire.

Locations impacted include...
Stockville, Medicine Creek Reservoir State Recreation Area, Orafino
and Freedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4036 10060 4059 10031 4058 9998 4044 9998
      4043 10009 4035 10010 4035 10051
TIME...MOT...LOC 0020Z 332DEG 18KT 4056 10030 4045 10034 4037 10055

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:22 PM CDTSpecial Weather StatementLBFFrontier53 min
Jul 6, 11:05 PM CDTSpecial Weather StatementLBFSheridan40 min
Jul 6, 11:11 PM CDTSevere Thunderstorm WarningLBFSheridan49 min
Jul 6, 11:53 PM CDTSpecial Weather StatementLBFSheridan52 min
Jul 7, 1:21 AM CDTSpecial Weather StatementLBFCherry, Grant, Hooker, McPherson54 min
Jul 7, 2:37 AM CDTSpecial Weather StatementLBFCherry68 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.